Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 28, 2005, 3:38 PM EST for Chesterfield County, Cumberland County, Prince Edward County, Virginia. It was in force for 246 days. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2005, 3:38 PM EST (20:38 UTC)
- Expired
- Nov 29, 2005, 6:30 PM EST
- In force
- 246 days
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Chesterfield County, VA, Cumberland County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 132 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 1:55 PM EDT | HAIL 0.75 | Hampden Sydney, VA | |
| Apr 23, 2:05 PM EDT | HAIL 0.75 | Farmville, VA | DOWNTOWN FARMVILLE HAIL BETWEEN PENNY AND NICKLE SIZE. |
| Aug 16, 5:40 PM EDT | TSTM WND DMG | Hawk, VA | TREES DOWN ALONG ROUTE 45 |
| Nov 29, 6:09 PM EST | TSTM WND DMG | Cumberland, VA | TREES DOWN ON STONY POINT ROAD IN SOUTHERN CUMBERLAND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 674 m²/s²
- 0-3 km storm-relative helicity
- 891 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 282038
SVRAKQ
VAC041-282115-
/O.NEW.KAKQ.SV.W.0009.050328T2038Z-050328T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
* UNTIL 415 PM EST
* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BEACH...OR ABOUT 10 MILES WEST OF CHESTER...
AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
POCAHONTAS STATE PARK AND CHESTERFIELD BY 345 PM EST...
CENTRALIA BY 350 PM EST...
DREWRYS BLUFF BY 355 PM EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3730 7775 3724 7755 3742 7744 3753 7761
$$2 follow-up statements
000
WUUS51 KAKQ 292306
SVRAKQ
VAC049-147-292330-
/O.NEW.KAKQ.SV.W.0009.051129T2306Z-051129T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
606 PM EST TUE NOV 29 2005
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUMBERLAND COUNTY IN CENTRAL VIRGINIA
PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
* UNTIL 630 PM EST
* AT 603 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TUGGLE...OR ABOUT
NEAR HAMPDEN SYDNEY...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAWK AND GUINEA MILLS BY 615 PM EST...
MCRAE AND CUMBERLAND BY 620 PM EST...
TRENTS MILL... BEAR CREEK LAKE STATE PAR... ASHBY AND OAK
FOREST BY 625 PM EST...
TRENTON MILLS BY 630 PM EST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE
TOLL FREE AT...1...800...7 3 7...8 6 2 4.
LAT...LON 3730 7861 3720 7842 3765 7810 3776 7818
$$
NS000 WWUS51 KAKQ 292322 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 621 PM EST TUE NOV 29 2005 VAC049-147-292330- /O.CON.KAKQ.SV.W.0009.000000T0000Z-051129T2330Z/ CUMBERLAND VA-PRINCE EDWARD VA- 621 PM EST TUE NOV 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EST FOR PRINCE EDWARD AND CUMBERLAND COUNTIES... AT 616 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GUINEA MILLS...OR ABOUT 8 MILES SOUTHWEST OF CUMBERLAND...MOVING NORTHEAST AT 55 MPH. A FEW TREES WERE REPORTED DOWN AT 609 PM BETWEEN CUMBERLAND AND FARMVILLE NEAR STONY POINT ROAD. THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON MILLS...WHITEVILLE...ASHBY AND LAKESIDE VILLAGE BY 630 PM EST A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST WEDNESDAY MORNING FOR SOUTHEAST MARYLAND AND NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA. LAT...LON 3730 7861 3720 7842 3765 7810 3776 7818 $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:30 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 28, 3:30 PM EST, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 330 PM EST MON MAR 28 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... STRONG UPPER SYSTEM STILL TO THE SW OF THE AREA. THE LOW PRES IS NEAR RIC AND SLOWLY MOVG NE. THIS LOW CONTINUES TO DEEPEN WITH TSTMS NOW DEVELOPG UNDER IT. THE COLD FRONT TO THE S IS APPROACHING THE HAMPTON ROADS AREA. ALL MODELS MOVE THE LOW OFF THE COAST BY ARND 00Z WITHT EH FNT MOVG OFF EARLIER. HOWEVER THE UPPER SYSTEM SEEMS TO BE TIMED BEST BYT THE GFS AND WILL LEAN TOWARD ITS SLOWER TIMING IN PUSHING CLDS AND PRECIP E. WILL CONTINUE TO HAVE SOME SHWRS TNGT IN WRAP AROUND MOISTURE AND LIFT FROM THE VORT AS IT MOVES THRU. FINALLY DURING TUESDAY CLDS WILL CLEAR FROM THE W. SMALL HI PRES WILL BE OVER THE AREA TUE NIGHT AND WED. THIS SHD GIVE MOSTLY CLR AND DRY WEATHER. WITH THE SUNSHINE LIKE THE MAV TEMPS ON WED MIGHT EVEN GO A LITTLE ABOVE. WILL KEEP IT A LITTLE COOLER ON TUESDAY WITH CLOUDS SLOWER TO CLEAR. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... A WARM FRONT MOVES N OF THE AREA ON THURSDAY. LIKE THE IDEA OF JUST SOME CLDS FOR NOW ON THURSDAY WITH PRECIP TO THE W AND N OF THE AREA. BY FRIDAY DEEPENING LOW TO THE W WILL AGAIN PUSH MOISTURE AND PRECIP BACK INTO THE AREA AND CONTINUING THRU SAT. DRY WEATHER AND SOME CLEARING SHOULD RETURN TO THE END OF THE WEEKEND. && .AVIATION... MAINLY MVFR/VFR TO START...THOUGH IFR IN ANY THUNDERSTORMS THRU 1Z. HWVR...LOW MVFR/IFR CEILINGS BEHIND DRY SLOT...SO CONDITIONS WILL WORSEN OVERNIGHT...COULD GET SOME LIFR CEILINGS AFTER 6Z. CONDITIONS SHLD IMPRV TO VFR AFTR 12Z. && .MARINE... SCA ALL AREAS FOR SEAS (COASTAL WATERS) AND WINDS BAY/SND...ESP W/ COLD SURGE LATE TONIGHT. WINDS STAY UP INTO TUE MORNING...THEN SLACKEN IN AFTN. SEAS STAY UP IN CSTL WATERS ABV SCA LIMITS INTO TUE EVENING...BUT BY WED MORNING ALL WATERS SHLD BE RLTVLY TRANQUIL FOR THIS TIME OF YEAR. APPRCH OF NEXT SYSTEM BUILDS SEAS IN CSTL WATERS TO SCA LVLS LATE THU NGIHT AND FRI...W/ SCA CONDITIONS INTO LOWER BAY BY FRI NIGHT. SCA CONDITIONS CONTINUE ON SAT ACRS LWR BAY AND CSTL WTRS W/ SURGE BEHIND FRONT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 AND ANZ650-652-654-656-658. && SHORT TERM...92 LONG TERM...92 AVIATION/MARINE...MALOIT
Hazardous weather outlook, Mar 28, 5:35 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EST MON MAR 28 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF THE MID ATLANTIC REGION. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. SEE SPSAKQ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING...ESPECIALLY ACROSS CENTRAL AND EASTERN VIRGINIA AND NORTHEAST NORTH CAROLINA. SAMMLER
In the hours before
Special weather statement, Mar 28, 12:01 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1201 PM EST MON MAR 28 2005 VAZ084-088>091-093-094-096-281745- GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK VA- 1201 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING INTO VIRGINIA PENINSULA... AT 1201 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM SURRY TO 6 MILES WEST OF HOLLAND...OR FROM SURRY TO FRANKLIN...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... HOLLAND AROUND 1215 PM EST... WINDSOR AROUND 1225 PM EST... WILLIAMSBURG AROUND 1230 PM EST... QUEENS LAKE AROUND 1240 PM EST... SMITHFIELD AROUND 1245 PM EST... WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORM. HEAVY RAINFALL WILL CAUSE RAPID PONDING OF WATER ON ROAD AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Mar 28, 12:04 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1204 PM EST MON MAR 28 2005 NCZ012>017-030>032-102-VAZ079-087-088-092-093-095>098-281800- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-HERTFORD NC- ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC- PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- ...TORNADO WATCH CANCELLED... A COLD FRONT IS MOVING ACROSS THE AREA NOW. THIS MAY STILL TRIGGER A FEW THUNDERSTORMS AS IT PASSES. HOWEVER THE THREAT FOR TORNADO OR SEVERE WEATHER WITH THESE THUNDERSTORMS HAS DIMINISHED. THESE THUNDERSTORMS MAY BE ACCOMPANIED BY BRIEF HEAVY RAIN AND WINDS UP TO 40 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Mar 28, 1:49 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 149 PM EST MON MAR 28 2005 VAZ062>064-070>072-082-083-281930- CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-NEW KENT VA- 149 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 149 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF ASHLAND TO 5 MILES SOUTHWEST OF COLONIAL HEIGHTS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... DOWNTOWN RICHMOND AROUND 155 PM EST... ASHLAND AROUND 205 PM EST... MECHANICSVILLE AROUND 210 PM EST... CHARLES CITY AROUND 230 PM EST... EXPECT HAIL...FREQUENT DANGEROUS LIGHTNING...AND HEAVY RAINFALL IN THE PATH OF THESE STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Mar 28, 2:19 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 219 PM EST MON MAR 28 2005 VAZ063-064-071>074-282000- CAROLINE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA- 219 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA... AT 219 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 17 MILES WEST OF MILFORD TO HIGHLAND SPRINGS...OR FROM 13 MILES EAST OF MINERAL TO HIGHLAND SPRINGS...MOVING EAST AT 40 MPH. THE LINE OF STORMS WILL BE NEAR... MILFORD AROUND 235 PM... BOWLING GREEN AROUND 240 PM EST... KING WILLIAM AROUND 245 PM EST... SAINT STEPHENS CHURCH AROUND 250 PM EST... WEST POINT AROUND 255 PM EST... WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND VERY HEAVY RAINFALL MAY OCCUR WITH THIS LINE OF THUNDERSTORMS. RAINFALL RATES UP TO ONE INCH PER HOUR MAY CAUSE RAPID PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Mar 28, 3:30 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 330 PM EST MON MAR 28 2005 VAZ075>077-282100- NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA- 330 PM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA NORTHERN NECK... AT 330 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM COLONIAL BEACH TO 9 MILES SOUTH OF WARSAW...OR FROM COLONIAL BEACH TO 9 MILES WEST OF ROBLEY...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... MONTROSS AROUND 335 PM EST... CALLAO AROUND 350 PM EST... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:55 AM EST | Severe Thunderstorm Warning | AKQ | Mecklenburg | 194 days |
| Mar 28, 9:26 AM EST | Special Marine Warning | AKQ | 49 min | |
| Mar 28, 3:08 PM EST | Severe Thunderstorm Warning | AKQ | Essex, City of Norfolk, City of Virginia Beach | 194 days |
| Mar 28, 4:11 PM EST | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward, Richmond | 246 days |
| Mar 28, 4:52 PM EST | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Powhatan | 246 days |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.